Minnesota, 2007

Hail and Damaging Winds in Minnesota, August 10, 2007

August 10, 2007 · NWS FGF · 3 events in 1 county or zone

In the early evening of the 9th, a large thunderstorm complex was located near Dauphin, Manitoba, Canada. This complex was near the crest of a mid level ridge, which extended from southwest Manitoba all the way down into the southern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the early evening of the 9th, a large thunderstorm complex was located near Dauphin, Manitoba, Canada. This complex was near the crest of a mid level ridge, which extended from southwest Manitoba all the way down into the southern plains. As these storms passed away from the crest of the ridge, they took on an east-southeast movement. This took the thunderstorm complex right through the Winnipeg, Manitoba, area (just after midnight). During its track across southern Manitoba, this storm complex produced hail up to softball size along with very strong winds. As the Manitoba storm complex continued on its east-southeast track, it accelerated to around 45 knots as it approached the northern Lake of the Woods communities and resorts. The complex struck the Angle Inlet, Flag Island, and Oak Island areas around 3 am CST, then continued across extreme southwest Ontario and on through the International Falls, MN, area by early morning (10th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 2:18 AM CST, 22 minutes earlier.

Area forecast discussion, Aug 10, 2:18 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 AM CDT FRI AUG 10 2007

.SHORT TERM...CONCERNS WILL BE CONVECTIVE CHANCES TODAY THROUGH
SAT AND THE POTENTIAL FOR SEVERE WEATHER. 00Z MODEL INITIALIZATION
ERRORS WHERE MINOR. MODELS AGREE WITH HOW OVERALL PATTERN WILL
UNFOLD...WITH DETAILS STILL UNCERTAIN. QUITE THE COMPLEX SCENARIO
TO UNFOLD. SEVERE POTENTIAL IS CERTAINLY PRESENT TODAY INTO
TONIGHT.

STRONG THUNDERSTORM COMPLEX IS HEADING TOWARD FLAG ISLAND. THIS
SHOULD BE THE MAIN SEVERE THREAT THROUGH THE MORNING HOURS.

SW FLOW ALOFT WILL CONTINUE UNTIL UPPER LOW CRASHING ONSHORE
ACROSS THE PAC NW MOVES E OF THE FA (BY LATE SATURDAY). UNTIL
THEN...MANY WEAK SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY WILL
AFFECT THE FA. STRONGEST OF THESE SHORTWAVES ABOUT TO ENTER W ND
SHOULD INCREASE TRW COVERAGE AND SPREAD STORMS INTO THE W FA BY
LATE MORNING (WITH CONTINUED PROPAGATION EASTWARD THROUGH THE
DAY). 21Z SREF/00Z GFS ENSEMBLE CONSISTENT WITH MAIN AREA OF
PRECIP TO AFFECT THE S FA AND WENT HIGHEST POPS SOUTH. SEE SWODY1
FOR DETAILS ON SEVERE THUNDERSTORM POTENTIAL. DAYTIME SEVERE
POTENTIAL WILL HINDER ON HOW UNSTABLE ATMOSPHERE CAN GET BEFORE
PRECIP FROM THE WEST MOVES INTO THE AREA. THIS WILL BE MONITORED.
DO THINK BEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS EVENING
INTO TONIGHT. 850MB LOW LEVEL JET OF 40-50KTS WILL FOCUS INTO THE
FA AND LOW-LEVEL MOISTURE WILL REALLY INCREASE (850MB DEWPOINTS
UP TO +17C). MODERATE TO STRONG INSTABILITY WILL BE PRESENT WITH
SHOWALTER VALUES -8C TO -10C. DYNAMICS AND INSTABILITY SEEM ENOUGH
TO CREATE GOOD SEVERE THUNDERSTORM POTENTIAL. WILL MENTION T+
(SEVERE) IN THE GRIDS FOR ALL AREAS FROM 18Z-06Z. REGION REMAINS
IN SIMILAR AIRMASS TO YESTERDAY...SHOULD BE ANOTHER WARM AND HUMID
DAY.

SURFACE TROUGH WILL PROPAGATE THROUGH THE FA ON SAT WITH THUNDER
CHANCES CONTINUING...ENDING FROM W TO E THROUGH THE DAY.

HIGH PRESSURE MOVES IN BY SUNDAY WITH DRY WEATHER AND COOLER
TEMPERATURES.

.LONG TERM (MON-THU)...00Z MODELS IN GOOD AGREEMENT AND CURRENT
FORECAST AGREES WITH THEIR OUTPUT FOR THE MOST PART. NO CHANGES.

&&

.AVIATION...MAIN CONCERN TODAY WILL BE THUNDERSTORM CHANCES ACROSS
THE REGION. HARD TO PINPOINT EXACTLY WHEN AND WHERE T-STORMS WILL
OCCUR...BUT BEST CHANCES FOR WIDESPREAD COVERAGE WILL COME THIS
AFTERNOON INTO TONIGHT. UNTIL THEN...ISOLATED COVERAGE IS
EXPECTED. SOME STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO
TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Aug 9, 5:14 AM CST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
614 AM CDT THU AUG 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
614 AM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA
AFTER MIDNIGHT TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATE FRIDAY
AFTERNOON INTO THE EVENING HOURS.

ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY EVENING.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lake of the Woods

When
August 10, 2:40 AM CST
Where
Lake of the Woods County, 26.29 mi N of Arnesen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
49.350, -95.060

A house shook and the roof flexed as the strong outflow winds hit.

Thunderstorm Wind, Lake of the Woods

When
August 10, 2:55 AM CST
Where
Lake of the Woods County, 24.28 mi N of Lude
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
49.320, -94.890

A fish house at a Flag Island resort was blown over by the strong outflow winds.

Hail, Lake of the Woods

When
August 10, 3:00 AM CST
Where
Lake of the Woods County, 23.8 mi N of Lude
Measured
1 in hail
Reported by
Public
Coordinates
49.310, -94.850

Heavy rain and high winds accompanied the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47008, 47009, 47010.